Kentucky, 2022Damaging Winds in Kentucky, June 22, 2022
June 22, 2022 · NWS JKL · 26 events in 10 counties and zones
A surface low situated over the Great Lakes tracked eastward toward New England, with a trailing cold front that pushed eastward towards the Commonwealth. SPC had eastern Kentucky in a marginal category for severe weather throughout the day, with the main threat being wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $29,000
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low situated over the Great Lakes tracked eastward toward New England, with a trailing cold front that pushed eastward towards the Commonwealth. SPC had eastern Kentucky in a marginal category for severe weather throughout the day, with the main threat being wind. A watch was issued for the forecast area in the late afternoon before severe storms associated with the front moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 22, 4:35 PM EST, 50 minutes earlier.
Area forecast discussion, Jun 22, 4:35 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
535 PM EDT Wed Jun 22 2022
.UPDATE...
Issued at 536 PM EDT WED JUN 22 2022
As of 21z, a line of strong convection had formed, stretching
from central Kentucky to the Cincinnati metropolitan area. The
storms themselves are strengthening and feature severe capability.
The overall steering flow looks to be southeasterly. This would
bring the convective line into the far northern portions of CWA
within the next 2 hours, generally between 22 and 23Z;
specifically Fleming, Bath, Rowan, Elliot, and Montgomery
counties.
SPC has extended the slight risk further south to include these
counties. The main risk for these storms continues to be damaging
wind. Given that the instability parameters begin to drop off when
progressing southeast toward and across the CWA, the expectation
is that storms will begin to weaken in intensity through the
evening. The outflow from the initial storms could remain strong
however, and the advancing line may produce strong wind gusts.
The POP and sky grids were updated in accordance to the latest
Hi-Res guidance and current storm coverage/motion. The CAM's have
struggled a bit in picking up the storms along and ahead of the
boundary for the most part. The NAMNest and ARW have performed the
best within the latest runs, so those CAM's were blended into the
POPs grids. The sky cover was adjusted to match the POP changes.
The latest obs were also loaded in for T,Td,and wind and blended
into the ongoing forecast which still seems to be on track for now.
The next update will mostly likely be loading in the obs again
once the storms arrive and inevitably drop temperatures.
The grids were sent to NDFD and Webfarms. ZFP/SAF updates will
also follow shortly.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 332 PM EDT WED JUN 22 2022
High pressure continues to remain over the region; however, a weak
cold front is slowly progressing to the southeast. Until frontal
passage, the forecast area will be situated in the warm sector under
the influence of heat and humidity. Across the area, dewpoints range
from the mid-60s into the mid-70s with current temperatures ranging
from the low to mid-90s. As a result of those parameters, opted for
the issuance of a heat advisory for the northern tier of the CWA.
Otherwise, the remainder of the area will experience heat indices
from 95 to 100 degrees.
Attention turns from the the heat towards the approaching cold
front. This weak front will continue to drop southeast as a surface
low ejects to the east/northeast. Showers and thunderstorms are
expected with this front with some storms possibly reaching severe
limits. The airmass ahead of the front is somewhat favorable for the
development of severe storms. Severe indices of MLCAPE ranging from
1,500 to 3,000 J/kg, DCAPE values of 1,000 to 1,500 J/kg, moderately
steep lower level lapse rates of around 8 C/km with mostly marginal
shear are all favorable for strong outflow winds mainly across the
northern portions of the CWA.
Once the front exits, drier air behind the front will give some
welcome relief from the heat and humidity experienced the last
couple days. Temperatures for Thursday are still expected to be in
the mid to upper-80s but will seem less oppressive with the drier
air in place. Areas of river/valley fog will be possible Thursday
morning and again Friday morning as clearing skies and radiational
cooling will take place. Nonetheless, once the front passes through
the region this evening; the forecast area will experience more
pleasant weather for the end of the week.
.LONG TERM...(Friday through Wednesday)
Issued at 346 PM EDT WED JUN 22 2022
Very warm to hot conditions will continue at the start of the
period with surface high pressure centered over Ohio and broad
upper level ridging over central CONUS. Northeasterly winds will
keep dew points lower and the air mass more tolerable on Friday.
The surface high shifts off to the the east by Saturday as a weak
disturbance rides down the eastern side of the ridge and into the
Central/Southern Appalachians. This will allow southwest return
flow to develop a bit earlier than suggested yesterday, leading
to better dew point recovery and warmer temperatures on Saturday.
The disturbance should also trigger diurnally-modulated convection
over the Eastern Continental Divide. A late day shower or storm
could blossom as far northwest as the Cumberland Mountains (thus
maintained a low end 15-30 PoP over counties near/south of the Hal
Rogers/Highway 80 corridor), but most locations will just be hot,
dry, and increasingly muggy.
The best chance for rainfall in the extended will be on Sunday
into early Monday when a seasonably strong cold front and trailing
upper level trough drop into our region. The boundary doesn’t
reach the I-64 corridor until Sunday evening and may not clear our
far southeast counties until sometime after sunrise on Monday. At
this point, our counties north of the Mountain Parkway look to
have the best combination of instability and forcing (and highest
potential for a much needed rainfall) Sunday evening before
instability wanes as the front progresses southeastward overnight.
Lingering shower and storm chances on Monday will give way to a
seasonably cooler and dry air mass of North Pacific origin for
the remainder of the long-term under lingering upper level
troughing.
Temperatures are expected to peak in the 84-91 range on Friday,
then mainly in the upper 80s to lower 90s on Saturday and Sunday.
Behind the front, refreshingly cooler highs in the upper 70s to
middle 80s are anticipated on Monday and Tuesday with moderation
into the mid 80s for Wednesday. Low temperatures will feature a
similar trend with upper 50s to mid 60s on Friday night and mid
60s to near 70 for Saturday and Sunday nights. Lows mainly in the
50s follow for Monday and Tuesday nights.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 138 PM EDT WED JUN 22 2022
VFR conditions will prevail through the TAF period. However, a
cold front is forecast to sag into the area bringing scattered
showers and thunderstorms after 23Z/Wednesday. Showers and showers
are expected to taper off after 04Z/Thursday. Brief MVFR
conditions and strong outflow wind will be possible with any
convection. Once showers taper off, increasing CIGS and clearing
skies is expected. Areas of fog will be possible after
08Z/Thursday and continuing through 14Z/Thursday.
Due to several hours of erroneous obs from SYM, the TAF for that
site will be AMD NOT SKED until accurate obs begin coming in.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for KYZ044-050>052-
058>060-104-106-108-111.
&&
UPDATE...LUEHRS
SHORT TERM...VORST
LONG TERM...GEERTSON
AVIATION...VORST
Hazardous weather outlook, Jun 22, 2:04 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
304 PM EDT Wed Jun 22 2022
KYZ044-050>052-058>060-104-106-108-111-232215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Wolfe-Lee-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
Campton, and Beattyville
304 PM EDT Wed Jun 22 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This Afternoon and Tonight.
Heat indices will peak between 100 and 106 degrees in most
locations this afternoon.
There's a chance for thunderstorms through this evening with the
passage of a weak cold front. A few of these storms could become
severe with isolated damaging wind gusts being the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a small chance for thunderstorms across far southeast
Kentucky on Saturday afternoon. A stronger cold front will bring a
better chance for thunderstorms from Sunday afternoon into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind damage due to thunderstorms
this afternoon and evening.
KYZ068-069-079-080-083>088-107-109-110-112>120-232215-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg,
Wheelwright, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
304 PM EDT Wed Jun 22 2022
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This Afternoon and Tonight.
Heat indices will peak between 95 to 100 degrees in most
locations this afternoon.
There's a chance for thunderstorms through this evening with the
passage of a weak cold front. A few of these storms could become
severe with isolated damaging wind gusts being the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a small chance for thunderstorms across far southeast
Kentucky on Saturday afternoon. A stronger cold front will bring a
better chance for thunderstorms from Sunday afternoon into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind damage due to thunderstorms
this afternoon and evening.
VORST/GEERTSON
Thunderstorm Wind, Montgomery
- When
- June 22, 5:25 PM EST
- Where
- Montgomery County, 1.42 mi W of Ewington
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.083, -83.926
A tree fell at the intersection of Midland Trail and Hinkston Pike in Mount Sterling, KY.
Thunderstorm Wind, Montgomery
- When
- June 22, 5:25 PM EST
- Where
- Montgomery County, 0.9 mi N of Grassy Lick
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.093, -84.020
Multiple trees were reported down at 3298 Prewitt-Grassy Lick Rd. near Mount Sterling, KY.
Thunderstorm Wind, Montgomery
- When
- June 22, 5:25 PM EST
- Where
- Montgomery County, 0.32 mi ENE of Grassy Lick
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.081, -84.014
Multiple trees were reported down at 3991 Grassy Lick Rd. near Mount Sterling, KY.
Thunderstorm Wind, Montgomery
- When
- June 22, 5:30 PM EST
- Where
- Montgomery County, 0.64 mi NNW of Mt Sterling
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.059, -83.953
A tree was down near 210 Rogers Avenue in Mount Sterling.
Thunderstorm Wind, Montgomery
- When
- June 22, 5:30 PM EST
- Where
- Montgomery County, 0.26 mi NE of Ewington
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.083, -83.897
A tree was reported down at the intersection of Howards Mill Road and Stepstone Road near the community of Ewington, KY.
Thunderstorm Wind, Fleming
- When
- June 22, 5:30 PM EST
- Where
- Fleming County, 1.34 mi NW of Sherburne
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 38.291, -83.800
The Highway Department reported that large tree limbs were removed along KY-11 near mile marker 1 in Sheburne, KY.
Thunderstorm Wind, Montgomery
- When
- June 22, 5:30 PM EST
- Where
- Montgomery County, 1.02 mi S of Mt Sterling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.035, -83.950
A tree was reported down on Levee Road. The tree was on an electric line, but power did not go out.
Thunderstorm Wind, Montgomery
- When
- June 22, 5:35 PM EST
- Where
- Montgomery County, 0.28 mi WSW of Mt Sterling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.049, -83.955
A tree was down on a powerline near 1342 Indian Mound Dr. in Mount Sterling, KY. The tree fell on a powerline but no power outages were reported.
Thunderstorm Wind, Montgomery
- When
- June 22, 5:35 PM EST
- Where
- Montgomery County, 0.52 mi ENE of Prewitt
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.033, -83.972
A tree fell near 1675 Fogg Pike in Mount Sterling, KY.
Thunderstorm Wind, Montgomery
- When
- June 22, 5:35 PM EST
- Where
- Montgomery County, 1.51 mi ENE of Ewington
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.089, -83.874
A tree was blown down at the intersection of Turley and Stepstone Road near Mount Sterling.
Thunderstorm Wind, Bath
- When
- June 22, 5:55 PM EST
- Where
- Bath County, 0.36 mi W of Wyoming
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.220, -83.707
The Bath County Emergency Manager reported a tree down along KY-111 near the community of Wyoming.
Thunderstorm Wind, Bath
- When
- June 22, 6:00 PM EST
- Where
- Bath County, 0.87 mi NW of Salt Lick
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.129, -83.632
A tree was reported down on US-60 just outside of Salt Lick.
Thunderstorm Wind, Powell
- When
- June 22, 6:06 PM EST
- Where
- Powell County, 3.62 mi ENE of Xena
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.763, -83.766
A tree was reported down near the 1900 block of Pilot Road in Stanton.
Thunderstorm Wind, Wolfe
- When
- June 22, 6:08 PM EST
- Where
- Wolfe County, 2.17 mi NE of Campton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.755, -83.527
A tree fell on Hiram Branch Road. The tree fell onto a power line, taking out power to nearby customers.
Thunderstorm Wind, Wolfe
- When
- June 22, 6:08 PM EST
- Where
- Wolfe County, 0.51 mi SW of Rogers
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.746, -83.638
Multiple trees were reported down on Glencarin Road in the community of Rogers.
Thunderstorm Wind, Powell
- When
- June 22, 6:10 PM EST
- Where
- Powell County, 1.36 mi SSE of Stanton Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.831, -83.842
A tree was reported down at the 2000 block of Furnace Road near Stanton.
Thunderstorm Wind, Wolfe
- When
- June 22, 6:12 PM EST
- Where
- Wolfe County, 0.19 mi W of Stillwater
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.750, -83.484
A social media report showed 4 trees down and blocking the road near mile marker 48 on the Mountain Parkway.
Thunderstorm Wind, Wolfe
- When
- June 22, 6:12 PM EST
- Where
- Wolfe County, 3.46 mi SSW of Valeria
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.782, -83.538
A tree was blown down onto Calaboose Ridge Road.
Thunderstorm Wind, Wolfe
- When
- June 22, 6:28 PM EST
- Where
- Wolfe County, 0.99 mi SE of Toliver
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $100
- Reported by
- NWS Employee
- Coordinates
- 37.810, -83.457
A large tree limb was blown down onto Stamper Branch Road near the community of Toliver.
Thunderstorm Wind, Morgan
- When
- June 22, 6:35 PM EST
- Where
- Morgan County, 0.2 mi S of Index
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.897, -83.280
A tree fell on HWY-191 near the community of Index.
Thunderstorm Wind, Morgan
- When
- June 22, 6:40 PM EST
- Where
- Morgan County, 0.95 mi NE of Holliday
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.830, -83.208
Morgan County 911 reported that a tree was down on HWY-1000 near Holliday.
Thunderstorm Wind, Wayne
- When
- June 22, 7:10 PM EST
- Where
- Wayne County, 0.81 mi WSW of Susie
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.766, -84.964
A tree fell onto Bowlin Road near the community of Susie.
Thunderstorm Wind, Leslie
- When
- June 22, 7:40 PM EST
- Where
- Leslie County, 0.55 mi SSE of Brown Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.162, -83.297
Powerlines were down near the Dollar General on Cutshin Rd in Wooton, KY. Numerous power outages were also reported as a result.
Thunderstorm Wind, Perry
- When
- June 22, 7:45 PM EST
- Where
- Perry County, 0.73 mi SW of Dow
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.163, -83.180
Perry county 911 center reported that a tree was down on Right Fork of Maces Creek Road near Viper.
Thunderstorm Wind, Perry
- When
- June 22, 7:45 PM EST
- Where
- Perry County, 1.01 mi SW of Coolidge
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.170, -83.093
A tree was reported to have fallen on KY-7 near Cornettsville.
Thunderstorm Wind, Harlan
- When
- June 22, 8:05 PM EST
- Where
- Harlan County, 0.77 mi NNW of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 36.981, -82.984
A tree fell on a house on Parker St. in Cumberland, KY. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 23, 20223 deaths · 2 events
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$4.2 million · 80 kt wind · 44 events
- Lightning Strike in California, June 22, 20221 death · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$96,000 · 52 kt wind · 34 events
- Flood and Hail in Pennsylvania, June 22, 2022$133,000 · 1 in hail · 25 events
- Damaging Winds in Ohio, June 22, 2022$155,000 · 60 kt wind · 15 events
- Damaging Winds in Virginia, June 22, 2022$65,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 22, 202265 kt wind · 49 events
- Flash Flooding and Hail in West Virginia, June 22 to 23, 2022$24,000 · 1 in hail · 27 events
- Damaging Winds in Kentucky, June 22, 2022$48,000 · 50 kt wind · 7 events
- Damaging Winds in Maryland, June 22, 2022$28,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in West Virginia, June 22, 2022$26,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027897, 1027902, 1027904, 1027898, 1027901, 1027909, 1043432, 1027896, 1027899, 1027903, 1027888, 1043436, 1043437, 1043438, 1043439, 1043434, 1043440, 1043441, 1043435, 1027894, 1027895, 1027892, 1027891, 1027889, 1027890, 1027893.